Flash Flood, Suffolk
- When
- August 8, 12:45 AM EST to 1:00 AM EST
- Where
- Suffolk County, East Portion
- Reported by
- COASTAL OBSERVING STATION
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
As a wave of low pressure moved north toward New York City, lines of heavy showers and thunderstorms developed across the twin forks of Long Island, mainly across northern portions of the southern fork and southern portions of the northern fork. Maximum rainfall rates ranged between 2 and 4 inches per hour.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
As a wave of low pressure moved north toward New York City, lines of heavy showers and thunderstorms developed across the twin forks of Long Island, mainly across northern portions of the southern fork and southern portions of the northern fork. Maximum rainfall rates ranged between 2 and 4 inches per hour. Significant street flooding was reported in Plum Island at 1:45 am EDT. In Sag Harbor, 4.62 inches of rain was measured with areas of standing water.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 7, 7:00 PM EST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 800 PM EDT THU AUG 7 2003 .DISCUSSION...FOR THE MOST PART...SHOWERS ACROSS THE FORECAST AREA HAVE PRODUCED LIGHT QPF AMOUNTS...WITH THE STRONGEST RADAR RETURNS TRACKING SOUTH AND EAST OF LI. WATER VAPOR IMAGERY DEPICTS MAIN SHORT WAVE LIFTING ACROSS NE PA AND NRN NJ WITH SOME DARKENING ON THE BACKSIDE OF THE FEATURE ACROSS THE MID ATLANTIC STATES. INTERESTINGLY ENOUGH THOUGH...THE SHOWERS LINGER BACK INTO THE NORTHERN DELMARVA REGION AND SRN NJ. THIS APPEARS TO BE A RESULT OF ISENTROPIC LIFT ASSOCIATED WITH A FRONTAL WAVE THAT HAS DEVELOPED OVER THE CHESAPEAKE BAY. LINEAR EXTRAPOLATION WOULD END THE PCPN FROM S TO N SOMEWHERE BETWEEN 03 AND 05Z. .MARINE...SEAS HAVE HELD NEARLY STEADY SINCE LATE THIS AFTERNOON AS A SOUTHERLY SWELL TRIES TO SUSTAIN SMALL CRAFT SEAS. SUSPECT WILL BE ON THE CUSP OF 5 FT FOR SEVERAL DAYS TO COME AND THAT WAVEWATCH MAY BE TOO HIGH...ESP ON FRI. ...PREVIOUS DISCUSSION FROM 417 PM... .DISCUSSION...SEEMINGLY ENDLESS SERIES OF SHORTWAVES TO MOVE THROUGH THE AREA DURING THE NEXT SEVERAL DAYS...ONE ABOUT EVERY 24 HOURS FROM THIS EVENING THROUGH AT LEAST SUNDAY NIGHT. GFS DEPICTS THESE REASONABLY WELL WITH COUPLETS OF 300MB DIVERGENCE AND 850MB MOISTURE CONVERGENCE/THETA-E ADVECTION...THOUGH THE FIRST IN THE SERIES IS FARTHER N AND W THAN PROGGED. WITH SHOWERS POISED TO OVERSPREAD THE AREA FROM THE S THIS EVENING...HAVE GONE WITH LIKELY POP FOR THE LOWER HUDSON VALLEY AND CATEGORICAL ELSEWHERE. AS LATER SHORTWAVES TRAVERSE THE AREA...HAVE ALSO GONE WITH LIKELY POP FRI/SAT NIGHTS. DAYTIME TEMPS DURING THIS PERIOD TO CONTINUE SLIGHTLY BELOW NORMAL...WITH MUGGY NIGHTS AS DEWPOINTS REMAIN MOSTLY IN THE LOWER 70S. AFTER THAT...EASTERN TROUGH BEGINS WEAKEN (FINALLY) AND INDIVIDUAL SHORTWAVES GET HARDER TO TIME...SO HAVE JUST CARRIED CHANCE POP FOR MON AND TUE. BY THE MIDDLE OF NEXT WEEK PART OF THE TROUGH RETROGRADES TO THE OH/MS VALLEYS AND ANOTHER PARTS LIFTS NE TOWARD CANADA PER MREF/ECMWF/UKMET...GIVING US DRY CONDITIONS AND NEAR/SLIGHTLY ABOVE NORMAL DAYTIME TEMPS BY WED/THU. && .HYDRO...WITH PRECIPITABLE WATER VALUES JUST SHY OF 2 INCHES THERE COULD BE A FEW HEAVY DOWNPOURS TONIGHT ESPECIALLY OVER LONG ISLAND AND CT. FFG VALUES ARE HIGH FOR THOSE AREAS SINCE THEY DID NOT RECEIVE HEAVY RAINS EARLIER IN THE WEEK...SO NO FLOOD WATCH NECESSARY. && .MARINE...SCA FOR ROUGH SEAS ON THE OCEAN TONIGHT DUE TO A LONG SOUTHERLY FETCH AND SOUTHERLY WINDS INCREASING IN EASTERN SECTIONS AS LOW PRESSURE RIDES UP ALONG THE COAST. && .AVIATION...MOST LOCATIONS ARE VFR...EXCEPT KSWF...KHPN...AND KLGA HOLDING ONTO MVFR CONDITIONS. MVFR AND IFR CONDITIONS WILL OVERSPREAD THE AREA BETWEEN 20Z AND 22Z AS -SHRA MOVE IN FROM THE SOUTH. INCLUDED THE POSSIBILITY OF TSTMS UNTIL AROUND 10 PM. AFTER THAT WITH A WEAK SOUTHEASTERLY FLOW WILL BRING ALL LOCATIONS DOWN TO LOW MVFR AND IFR WITH LOW CEILINGS AND FOG. TAPERING SHOWERS TO VCSH BY 08Z. AFTER 13Z CONDITIONS WILL IMPROVE TO MVFR AND VFR. && ...END OF PREVIOUS DISCUSSION... .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...SCA FOR ROUGH OCEAN SEAS...ANZ355-353-350. DW
CTZ005>012-NJZ002>006-011-NYZ067>081-080900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 510 AM EDT THU AUG 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AS A WAVE OF LOW PRESSURE MOVES NORTHEAST TOWARD THE AREA...SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP THIS AFTERNOON AND CONTINUE OVERNIGHT. TROPICAL DOWNPOURS ARE POSSIBLE WITH ANY SHOWER OR THUNDERSTORM THAT FORMS...LEADING TO THE POTENTIAL FOR MINOR URBAN FLOODING. THE COMBINATION OF OCEAN SWELLS MOVING IN FROM A SOUTH TO SOUTHEAST DIRECTION AND SOUTHERLY WINDS HAVE CREATED DANGEROUS CONDITIONS FOR BOATERS AND SWIMMERS ALONG THE SOUTH SHORE OF LONG ISLAND. A SMALL CRAFT ADVISORY WAS POSTED ON THE OCEAN FOR ROUGH SEAS DEVELOPING THIS AFTERNOON...WITH WAVE HEIGHTS AND SWELLS GRADUALLY BUILDING TO AROUND 5 FT. RIP CURRENTS ARE ALSO POSSIBLE IN THIS AREA. .DAYS TWO THROUGH SEVEN... ANOTHER WAVE OF LOW PRESSURE IS FORECAST TO MOVE NORTHEAST...PASSING JUST WEST OF THE LOCAL REGION DURING SATURDAY. THIS WILL LEAD TO YET ANOTHER ROUND OF HEAVY SHOWERS AND THUNDERSTORMS FRIDAY NIGHT INTO SATURDAY...WHICH COULD LEAD TO ADDITIONAL URBAN AND SMALL STREAM FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR POTENTIAL FLOODING LATER THIS AFTERNOON THROUGH TONIGHT AND AGAIN FRIDAY NIGHT INTO SATURDAY.
The Brookhaven radar (KOKX), 17 km away, was scanning. The volume nearest the first event began at 05:45 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337486.